My MBC sister with the same name as mine is not doing well. She's in a wheel chair now and has traded in her oxygen tank for a more permanent portable oxygen machine that she carries in a leather bag around her waist. She also has a drain in her stomach to collect the fluid that is building up. She's lost another 10 pounds. She wants to ask the oncologist for a chemo break because her lungs are also filling with fluid. But she's hesitant about temporarily stopping chemotherapy because her last scans showed stability. Clearly, the chemotherapy regiment is working, but at what cost is it to her quality of life? I asked again about her drugs, but she still can't remember. However, she says that she is definitely not in a clinical trial. She's not giving up; she just needs a freaking break from this madness. I understand what she's saying.
The lab nurse comes to the waiting room to push her back to start collecting her vitals. I am left in the waiting room, worrying about her and kicking myself for being such a wimp. I thought that I had made up my mind about taking a medical leave of absence from work and giving up racing for a few months because Cycle 1 has left me void of all energy, mental focus, and lots of pain. My rest week still involved nausea, fever, headaches, neck pain, and fatigue. Last night was the first night without the fever, headaches, and neck pain. I think that I even slept through my hot flashes, because I don't remember waking up to kick the covers off my sweating body.
I waited until 8:00 a.m. to start taking my Xeloda pills. I stared at them on my desk at work for about 30 minutes, dreading my next round of side effects, the same side effects that have not dissipated completely from Cycle 1. Cycle 2 increases the Xeloda dosage by 300 mg per day. For Cycle 2, I will take three 500 mg pills plus one 150 mg pill in the morning and at night, every day for 14 days. In the treatment center today, I received IV infusions of Benadryl, a steroid (Decadron), an anti-nausea medication (Aloxi), the bone building medication (Zometa), and Ramucirumab DP (the clinical trial chemotherapy drug). Including the lab work, seeing the oncologist and the research nurse, and getting the infusions, I was there for six hours today.
I could have been out of there in five hours, but I was a little out of it after the Benadryl infusion. I'm so tired these days that the Benadryl knocks me out. My oncology nurse noticed that I was zoning out when she changed out the empty bag of Benadryl for the Decadron. At some point after getting the Aloxi and Zometa, my research nurse came to the treatment room to get two more tubes of blood. They were going to take it out of my port, but it was being fussy today. Infusions went in easily, but the blood return was slow. My oncology nurse did not believe she could fill both tubes from the port, so they sent in the lab nurse to find a vein in my arm to draw from. I had already been stuck twice earlier in the lab for blood draws. In the mean time, they turned the pump off because the research nurse did not want the Ramucirumab DP in my system. Once the lab nurse filled the tubes, my oncology nurse could start my last hour of infusions, but she forgot about me (every chair in the treatment room was filled, so I'm not blaming her) and I fell asleep (that was my fault).
At some point, I realized that the pump was not on. I finally got my oncology nurse's attention and told her I needed to be started up again. When she looked at the paper work, she asked if I knew how long I had been waiting. I had no idea I had been out of it for an hour (sigh). After the chemotherapy drug infusion, I have to wait an hour before leaving to make sure there are no adverse allergic reactions. With this particular chemotherapy drug, if there are going to be serious side effects they will occur during or right after the infusion.
I don't know what to do. Today I gave the papers for the medical leave of absence to my research nurse to be filled out. I was planning to start the leave on November 1. Now, I'm hedging, trying to figure out how I can work through the side effects. The steroid really works for my pain, so I'm thinking clearer this evening than I have over the past few weeks. Has the last three weeks been so bad that I really need to leave my job for three months? Seeing my MBC sister today proves that it all could be much worse. Maybe I should try to stick it out for one more cycle? Maybe I'm giving in to the illness when I should gather my reserves and fight harder? But I am so tired of struggling and fighting. I'm not as strong as I would like to be.
I sent an e-mail to Mike (FL), the race director for the Ancient Oaks 100 Miler, to withdraw my entry. Fortunately, someone on the waiting list will get my spot. Now that I can't run, I'm having dreams about running. I'm moving carefree, fast, and happy in pretty places. They are nice dreams. No one is chasing me. And then I wake up, and I realize it's just another day without running.
One of these days I'm going to write a post that is not so whiny, but lately, my emotions are shot. I am so tired of drugs, injections, scans, hospitals, pain, and the ever spreading cancer. Everything tangible seems to be slipping out of my hands. I can do things, but I can not do what I once could. I'm trying to adjust to the new "normal", but the new "normal" sucks all of the fun right out of my life. This Tiger is different from the Tiger of four years ago. I miss her. I worked on her for years to be the person that I thought I wanted her to be. But she's tired, she's unfocused, she's in pain, and she can't run. She can barely walk. Some days she wants to give up, and that scares me because Tiger is not accustomed to giving up. And she wants to scream. But what good would it do? Tiger wants a freaking break from the madness, just like my MBC sister, but I'm afraid that if we take a break, it may be permanent.
God, help me. I can't seem to get it right. What am I doing wrong?
4 years ago